Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 134, NWS Kansas City, MO

June 21, 2016Jackson County, Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 21, 2016, 12:34 AM CDT for Jackson County, Lafayette County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2016, 12:34 AM CDT (05:34 UTC)
Expired
Jun 21, 2016, 1:15 AM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jackson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 12:44 AM CDTTSTM WND DMGBuckner, MOSOCIAL MEDIA REPORTED TREES UPROOTED AND DOWN, ALSO DIME SIZED HAIL.
Jun 21, 12:55 AM CDTHAIL 1Buckner, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS53 KEAX 210534
SVREAX
MOC095-107-210615-
/O.NEW.KEAX.SV.W.0134.160621T0534Z-160621T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 AM CDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  NORTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 115 AM CDT

* AT 1233 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUCKNER...
  MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...BLUE SPRINGS...GRAIN VALLEY...OAK GROVE...BUCKNER...
  SIBLEY...LEVASY...NAPOLEON AND BATES CITY.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 22 AND
31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3911 9432 3918 9417 3917 9412 3913 9409
      3914 9404 3911 9393 3894 9418
TIME...MOT...LOC 0533Z 325DEG 17KT 3916 9427 

HAIL...1.25IN
WIND...60MPH
 
$$

BLAIR
1 follow-up statement
271 
WWUS53 KEAX 210607
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
107 AM CDT TUE JUN 21 2016

MOC095-107-210615-
/O.CON.KEAX.SV.W.0134.000000T0000Z-160621T0615Z/
LAFAYETTE MO-JACKSON MO-
107 AM CDT TUE JUN 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR WEST CENTRAL LAFAYETTE AND EAST CENTRAL JACKSON COUNTIES...

AT 107 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAIN
VALLEY...MOVING SOUTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...GRAIN VALLEY...OAK GROVE...LEVASY...NAPOLEON AND BATES
CITY.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 24 AND
31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3909 9424 3913 9414 3913 9409 3914 9404
      3909 9396 3908 9397 3895 9417
TIME...MOT...LOC 0607Z 323DEG 16KT 3906 9416 

HAIL...1.00IN
WIND...<50MPH
 
$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:51 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 20, 10:51 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1051 PM CDT MON JUN 20 2016

.Discussion...
Issued at 246 PM CDT MON JUN 20 2016

Frontal boundary sagging south into the forecast area this afternoon
and evening should provide the focus for scattered thunderstorm
activity especially across northern Missouri. Although shear is weak
sufficient instability in place for a few severe thunderstorms
although coverage should be limited.

Frontal boundary forecast to slow and stall near I70 overnight.
Focus of LLJ will be mainly west of forecast area overnight, however
with boundary extending across the region threat for storms will
linger across northern Missouri for much of the night. Tomorrow
morning the boundary begins to lift northeast as a warm front which
should bring threat for convection gradually to an end during the day
on Tuesday. Depending on progression of boundary on Tuesday afternoon
there is a chance that thunderstorms could redevelop over far north
central and northeast Missouri tomorrow.

Otherwise upper ridging builds back into the area Tuesday afternoon
and especially into the day on Wednesday. Wednesday should be the
hottest day of the week as H8 temperatures >= +24C nose into
northwest Missouri. Looks like a decent chance that heat index
values will approach advisory levels on Wednesday particularly over
the western part of the forecast area, so will need to see how
convection over the next 24-36 hours plays out and then re-evaluate.

Another upper level system moves across the northern Plains on
Thursday dragging a surface cold front into the region. As a result a
bit cooler conditions along with scattered thunderstorms can be
expected for the end of the work week. Into the weekend a stronger
upper level storm system will move through the northern Plains once
again flatting the upper ridge somewhat and providing the threat for
scattered convection. Temperatures this weekend should remain above
normal for this time of year but not excessively hot.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1051 PM CDT MON JUN 20 2016

Mainly VFR conditions are expected through the TAF period, although
there are still some indications that a few isolated thunderstorms
could develop across southeast NE late tonight and build southward
into all TAF sites after 09z. Will continue to use VCTS to show the
potential, but overall low probability of these storms impacting any
one of the TAF sites. Winds will be variable in direction in the wake
of this evening's frontal passage, but should eventually return to
southeast and then south during the morning hours.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Mitchell
Aviation...Laflin
Hazardous weather outlook, Jun 20, 5:04 AM CDT, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT MON JUN 20 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
504 AM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 70.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
OVER PORTIONS OF NORTHEAST MISSOURI.

HEAT INDEX VALUES MAY REACH 105 DEGREES ON WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 20, 10:24 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1024 PM CDT MON JUN 20 2016

MOZ013-014-022-210415-
CALDWELL MO-DE KALB MO-DAVIESS MO-
1024 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS...NORTHERN
CALDWELL AND SOUTHEASTERN DEKALB COUNTIES UNTIL 1115 PM CDT...

AT 1023 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF MAYSVILLE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMERON...HAMILTON...GALLATIN...BRECKENRIDGE...KIDDER...WINSTON...
ALTAMONT...WEATHERBY AND LOCK SPRINGS.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 55 AND
68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3987 9376 3960 9376 3979 9432 3998 9427
TIME...MOT...LOC 0323Z 283DEG 28KT 3988 9420

MELL
Local storm report, Jun 20, 10:53 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 PM CDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     3 S LATHROP             39.51N 94.33W
06/20/2016                   CLINTON            MO   PUBLIC

            DELAYED REPORT. LARGE HEALTHY TREE BRANCH DOWN NEAR LAKE
            ARROWHEAD. REPORT FROM SOCIAL MEDIA.

&&

JWELSH
Local storm report, Jun 20, 10:58 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 PM CDT MON JUN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     HAMILTON                39.74N 94.00W
06/20/2016                   CALDWELL           MO   PUBLIC

            DELAYED REPORT. LARGE TREE DOWN ON VEHICLE PARKED AT
            RESIDENCE. REPORT FROM SOCIAL MEDIA.

&&

JWELSH
Special weather statement, Jun 20, 11:24 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1124 PM CDT MON JUN 20 2016

MOZ029-210500-
CLAY MO-
1124 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY COUNTY UNTIL
MIDNIGHT CDT...

AT 1123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SMITHVILLE...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITHVILLE AND KEARNEY.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 21 AND
27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3945 9457 3945 9440 3930 9431 3930 9451
TIME...MOT...LOC 0423Z 306DEG 8KT 3941 9449

BLAIR
Local storm report, Jun 21, 12:05 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             1 W KEARNEY             39.37N 94.38W
06/20/2016  E1.00 INCH       CLAY               MO   PUBLIC

            VIA SOCIAL MEDIA

&&

JBARHAM
Local storm report, Jun 21, 12:32 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     HAIL             MISSOURI CITY           39.24N 94.29W
06/21/2016  E1.50 INCH       CLAY               MO   TRAINED SPOTTER

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:01 PM CDTAreal Flood AdvisoryEAXChariton, Linn, Sullivan3 hr
Jun 20, 7:16 PM CDTSpecial Weather StatementEAXRay29 min
Jun 20, 8:00 PM CDTSpecial Weather StatementEAXRandolph30 min
Jun 20, 10:24 PM CDTSpecial Weather StatementEAXCaldwell51 min
Jun 20, 11:24 PM CDTSpecial Weather StatementEAXClay36 min
Jun 20, 11:42 PM CDTSevere Thunderstorm WarningEAXClay33 min
Jun 21, 12:00 AM CDTSevere Thunderstorm WarningEAXBuchanan, Platte45 min
Jun 21, 12:07 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Ray38 min
Jun 21, 1:16 AM CDTSpecial Weather StatementEAXLafayette44 min
Jun 21, 2:10 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry6 hr
Jun 21, 4:56 AM CDTAreal Flood WarningEAXDaviess, Gentry, Harrison, Worth6 hr
Jun 21, 5:26 AM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Harrison4 hr
Jun 21, 6:42 AM CDTAreal Flood WarningEAXGrundy, Linn, Livingston3 hr
Jun 21, 7:48 AM CDTSpecial Weather StatementEAXAdair27 min
Jun 21, 8:13 AM CDTAreal Flood WarningEAXDaviess, DeKalb, Gentry3 hr
Jun 21, 8:17 AM CDTSpecial Weather StatementEAXAdair28 min
Jun 21, 8:33 AM CDTSpecial Weather StatementEAXAndrew27 min
Jun 21, 9:31 AM CDTRiver Flood WarningEAXLinn, Livingston60 hr
Jun 21, 9:31 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days
Jun 21, 10:03 AM CDTAreal Flood WarningEAXGrundy, Linn, Livingston117 min
Jun 21, 11:27 AM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Grundy and 5 more9 hr
Jun 21, 2:47 PM CDTExcessive Heat WarningEAXClay, Jackson, Platte30 hr
Jun 21, 2:47 PM CDTHeat AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 28 more30 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.